Arkansas, 2001

Hail in Arkansas, August 17, 2001

August 17, 2001 · NWS JAN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 17, 2:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI AUG 17 2001

AIR MASS MOIST ACROSS REGION WITH PRECIPITABLE WATER VALUES
GENERALLY AROUND 2 INCHES. MOISTURE WILL INCREASE TONIGHT AS THE
NEXT SHORTWAVE ADVANCES EWD FROM NE TX. THE TX SHORTWAVE ASSOCIATED
WITH DEEP LAYER MOISTURE AND LARGE AREAS OF CONVECTION. MODELS
WEAKEN THE SYSTEM AS IT MOVES INTO THE WRN FRINGES OF THE FORECAST
AREA LATE TONIGHT BUT WILL MAINTAIN THREAT OF THUNDERSTORMS EARLY
WITH BEST CHANCE IN WRN ZONES FOR EARLY TONIGHT.

MODELS MAINTAIN DEEP MOISTURE FOR FORECAST AREA THROUGH SATURDAY
AFTERNOON WITH DRIER AIR PUSHING IN AT MID/UPPER LEVELS BY SATURDAY
EVENING. AM CONCERNED THAT CLOUDS COVER FROM CONVECTIVE SYSTEM
TONIGHT WILL PRODUCE ENOUGH CLOUD COVER TO REDUCE DIURNAL HEATING
SATURDAY. MODELS ALSO WEAKER ON DYNAMICS FOR SATURDAY THAN IN
PREVIOUS RUNS. GENERAL MODEL AGREEMENT THAT SURFACE BOUNDARY WILL
DISSIPATE BY EARLY SATURDAY BUT MESOSCALE BOUNDARIES EXPECTED. WITH
RELATIVELY WEAK LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET
FORECAST CENTRAL AND SRN ZONES AND ABUNDANT MOISTURE AT LEAST
THROUGH THE EARLY AFTERNOON...WILL GO WITH CHANCE POPS MOST ZONES.

AGREE WITH NCEP TREND OF MAX AMOUNTS CENTRAL AREAS THROUGH EARLY
SATURDAY DUE TO SURFACE BOUNDARY FORCING TONIGHT WITH MORE BROAD
BRUSHING OF LIGHTER AMOUNTS DURING THE DAY SATURDAY.

NEXT MOISTURE MAX SHIFTS INTO THE REGION FROM THE NW SATURDAY NIGHT.
THIS ASSOCIATED WITH SHORTWAVE THAT PIVOTS IN FROM AR. STRONG
DIFFERENTIAL DIVERGENCE MAX TO MOVE INTO NW ZONES AFTER MIDNIGHT
SATURDAY NIGHT AND SHIFT INTO CENTRAL ZONES SUNDAY MORNING.

COLD FRONT DROPPING THIS WAY SUNDAY. SURFACE BOUNDARY MOVING TO NW
MS SUNDAY MORNING...HANGING OVER SRN ZONES MONDAY. UPPER TROUGH
PERSISTING OVER REGION THROUGH MONDAY. UPPER RIDGING DEVELOPING TUE
AS AIR MASS DRIES. SURFACE RIDGING ALSO BEGINNING TUE. DRY
CONDITIONS EXPECTED WED THROUGH FRI AS UPPER RIDGING CONTINUES.
EXTENDED MODELS DONT SHOW MUCH EFFECT FROM TROPICAL SYSTEM CHANTAL
FOR OUR FORECAST AREA AT THIS TIME.

PRELIM NUMBERS:
JAN 74/89/74/92 4433
MEI 72/89/72/91 4433

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Aug 17, 1:10 PM CST, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 17 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF A BASTROP...LOUISIANA...TO
BELZONI TO KOSCIUSKO TO LOUISVILLE TO MACON...MISSISSIPPI LINE.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND INTO TONIGHT. THE WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE ARE VERY WEAK. HOWEVER...THE LOWER LEVEL
AIR IS EXTREMELY UNSTABLE...AND A LAYER OF DRY AIR ABOVE THE
LOWER LEVELS WILL HELP TO ENHANCE THE POTENTIAL FOR SEVERE
DOWN-BURST WINDS OF UP TO 60 MPH DURING THE AFTERNOON HOURS
TODAY.

EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS AND STORM
SPOTTERS SHOULD MONITOR THE WEATHER SITUATION THIS AFTERNOON.

...FLOODING...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL TEND TO MOVE SLOWLY
TO THE EAST OR SOUTHEAST AT 5 TO 10 MPH. DUE TO THE SLOW MOVEMENT
OF STORMS ...LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A BASTROP...LOUISIANA TO
YAZOO CITY TO PHILADELPHIA...MISSISSIPPI LINE. AS A
RESULT...PONDING OF ROADWAYS ALONG WITH MINOR STREET FLOODING
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THE EVENING HOURS.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STALLED FRONTAL BOUNDARY OVER CENTRAL MISSISSIPPI TO ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH DAYTIME HEATING. LOW
LEVEL MOISTURE IS PLENTIFUL ACROSS THE REGION...ESPECIALLY ACROSS
NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. THE
VERY MOIST AIR OVER THE REGION AND THE EXPECTED SLOW STORM
MOVEMENTS MAY LEAD TO LOCALLY HEAVY RAINFALL AMOUNTS IN SPOTS
WHICH WILL CAUSE PONDING ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chicot

When
August 17, 5:25 PM CST
Where
Chicot County, Macon Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.417, -91.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261728.